3 weekly injections but still have symptoms

Hi All. I hope you all had a good festive break and a good start to 2015.

I suppose I am fortunate in that my gp is sympathetic to my problems and has, at present, agreed to 3 weekly injections of b12. However, I am still suffering from my symptoms - the sore tongue, tiredness and low mood specifically are bad, in conjunction with skeletal pain in shoulders and neck (not sure if this a symptom or not). My last blood test carried out when I was on 3 monthly shots my b12 was around 300 - the gp thought this should be in 1000s given I had been on maintenance shots and had loading doses. He said I am not storing the b12 and therefore need it more frequently. he also said my calcium levels were low.

I am due to go back next week for another blood test and my b12 shot, my thoughts at the moment are would a different type of b12 be better for me, ie more easier to absorb/store, at the moment I am being give hydrocobalmin?

I have also started Taking a daily b vitamin complex as I have read that this will help to metabolise the b12 shots, but wondered if anybody had any advice. I don't want to have another year of feeling rotten and just waiting for my next b12 shot.

Many thanks.

6 Replies

oldestnewest
  • Hi,

    Some people do not seem to store much of the injected B12, and like I will never get near the 1000 mark, but other (B) vitamins can help so its good you are taking a multi vitamin. All needs to be in balance and giving loads of one (B12) can mean there is not enough of others, many vitamins need each other to be taken up and or converted, is how I understand it. You are sure you are not deficient in folate (serum folate) and or iron (serum ferritin), they can give the symptoms described if low; all has been tested? Also its not uncommon to have other problems such as thyroid issues so that should be checked if you are not doing well on current treatment.

    Its difficult to say if an other type of B12 may help you, its a matter of trying to find out it seems to m. I am on hydroxocobalamin (once every 2 months) prescribed but add self bought cyanocobalamin (once every 2 weeks), which I prefer, it seems to do far more for me, but it still keeps my serum B12 low. I have tried only hydroxocobalamin (more frequently) and only cyanocobalamin, and find the combination seems to suit me best (with folic acid). Never tried injecting methylcobalamin (many people feel that works best for them) as it needs even more frequent injecting and is expensive plus difficult to get.

    So its a matter of trail and error it seems to me,

    I hope this helps,

    Kind regards,

    Marre.

  • Thanks Marre,

    When I was first diagnosed in the summer of last year I had low folic acid, along with low b12, but following 3 months of folic acid this picked up. My bloods are being tested again next week so I'm not entirely sure where the folate and iron levels are at the moment.

    I'm finding it really difficult to cope with at the moment and this is affecting all areas of my life - I realise we are all feeling much the same - so I am not alone - I just wish the b12 would work for longer.

    Regards.

    Hayley.

  • I find that a B12 shot actually lasts me less than 24 hours.

    so I supplement and I tend to use a nasal spray - which I sometimes think has more effect for me than an injection. I use a mix of hydroxo-cobalamin and methyl as hydroxo seems to work better for me the the neuropsychiatric problems and methyl for the neurological symptoms but things do seem to vary very much from person to person.

    My levels when last measured were over 2000 but that was a couple of hours after I'd taken 2.5mg of methyl ... and I deliberately take a lot because otherwise I just cannot function. One reason for going for nasal spray rather than injection :)

    It wasn't until I'd been using a hydroxocobalamin spray at the rate of about 3mg a day for a couple of months that I realised that the depression and anxiety that I've had for decades were probably down to B12 deficiency kicking in, because they had disappeared.

    So, think it may not just be which form of B12 but could also be how it is being delivered. Unfortunately I don't think there has really been any proper research into ways of delivering B12 beyond injection.

    As Marre says supplementing other B vitamins (esp B9) would be a good idea (B9 was high as well but as the downside is masking a B12 deficiency that isn't exactly relevant anymore) - B9 is used in conjunction with B12 for some key processes and it is also needed if you are to metabolise B12 properly.

    I had a few problems with B6 (or I think that was the problem - lots of headaches that resolved when I started supplementing B6) because I think I'm getting through so much B9 that my body was converting B6 to B9 but don't have any test results to back that up .... and not really prepared to stop supplementing to prove the point. You do need to be slightly careful with B6 as high levels over a long period of time have been linked to neurological problems. Usually they reverse when B6 supplementation stops but sometimes they seem to be permanent.

    Hope you manage to work out what works for you. The good news is that B12 isn't toxic and nobody has ever managed to identify any bad effects from high levels of B12.

  • Thank you for your reply. Can you tell where you get the nasal spray and what it is called. I have purchased a mouth spray, you put this under the tongue, but I am willing to try anything which may help.

    Regards

    Hayley

  • Something worth mentioning is that I've heard calcium and b12 are connected, perhaps once your calcium has been corrected your b12 will start to rise?

  • Ok I will have a look into that as I wasn't aware so thanks for letting me know. I do actually eat a fair amount of dairy so maybe I need to take a supplement of that as well - I think I may start to rattle soon!!

    regards

    Hayley

You may also like...